A forum to focus on treatment related issues and side effects from treatment

Moderator: volmod

Forum rules
Please see the messages in our "Rules" section

The posts on this discussion board are made by members of the General Public and are not intended to constitute medical advice
Didge
Posts: 825
Joined: Sun Dec 29, 2013 10:35 am

Men Only - Sore willies!

Postby Didge » Tue Sep 09, 2014 8:22 am

Sorry, but my partner has given me permission (and encouragement!) to ask about this side effect. Have any men suffered from soreness in the aforementioned part as a consequence of chemo (in his case folfirinox). And if so has anything worked to alleviate it? I've often thought that the effect cancer and its treatments have on sex lives is not often spoken of, so I am speaking!

sandraW
Posts: 1039
Joined: Thu Oct 31, 2013 5:38 pm

Re: Men Only - Sore willies!

Postby sandraW » Tue Sep 09, 2014 8:45 pm

Didge, well done you!!! Trevor has given me permission to reply. Trevor had a sore, non functioning willy, when he was first diagnosed with diabetes,and he was given the generic form of Canasten cream which did help at the time.
When he started his chemo, Folfirinox, the steroids(or we thought it was the steroids) put his blood sugar up again to the high 20's we messed around for about 8 weeks (Dr's delays as usual) before we finally got him onto insulin which controlled his blood sugars but he still had the problem. The dr's at the unit gave him tablets, sorry don't know the name, in the end, but although they helped, the problem still persisted and he had had no steroids at all for cycle no;s 4, 5 and 6. But when he finished his chemo in mid April he didn't need insulin anymore, and about a month later the problem finally resolved itself. So we still don't know whether the diabetes or the actual chemo was the cause, but he did use the cream on a semi regular basis when he was really struggling. Hope that helps, but if not at least your partners knows he has Trevor's sympathies and he is not alone, take care sandrax

Slewis7313
Posts: 688
Joined: Sat Dec 08, 2012 8:48 pm

Re: Men Only - Sore willies!

Postby Slewis7313 » Tue Sep 09, 2014 9:45 pm

Hi Didge and well done for discussing the 'unmentionable' subject on the forum. I have personally (look away Daughters) only had what appears to be a fungal infection in the aforementioned region, which we believe was down to the anti-biotics taken to assist with diaohrea. A few day's worth of Canisten did the trick for me. Possibly not what you are referring to, but may be of some help!

Steve
X

PCUK Nurse Dianne
Posts: 286
Joined: Tue Aug 14, 2012 3:29 pm

Re: Men Only - Sore willies!

Postby PCUK Nurse Dianne » Wed Sep 10, 2014 8:41 am

Hi Didge and others who replied,

Thanks for raising this issue, and yes a very important part of life, and often difficult to address, so well done for being brave. I note some great answers here, and both may be correct, worth asking the medical team (if you can find someone that your partner would be comfortable confiding with) for a review. It may be as Steve has said due to a fungal infection, and yes the risk of fungal infections in diabetes is particularly high. Has your partner been tested for diabetes? If he is having steroids at any time during his chemotherapy this may exaccerbate any subtle signs of diabetes and symptoms.

As we are being frank, I should also say, it is important for any men who have not been circumcised to retract the foreskin and wash carefully around this area. Especially with the effects of chemotherapy lowering the immune system this is an area that can harbour infections, especially fungal ones.

Don't hesitate to be in touch if you do wish to talk further, and thanks for broaching this subject, i am sure this is helpful for others too.

Dianne
Support Team

Didge
Posts: 825
Joined: Sun Dec 29, 2013 10:35 am

Re: Men Only - Sore willies!

Postby Didge » Wed Sep 10, 2014 9:40 am

Thanks all and now I am so glad I raised it - as we know, there are many 'silent' people on the forum who don't post so I am sure it will be an issue for others at times. Yes, he is diabetic (one of the 'classic' PC symptoms he started with) and I had not thought it could be the diabetes causing it as we know it is likely to become unstable with folfirinox although he is checking his blood sugar regularly. He is also on increased antibiotics (he is on them permanently anyway because of spleen removal). I will pass this all on and hopefully something will help.